Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Goodland, KS

May 16, 2001Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2001, 2:40 PM CDT for Graham County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2001, 2:40 PM CDT (19:40 UTC)
Expired
May 16, 2001, 3:30 PM CDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 161940
SVRGLD
KSC039-065-137-179-162030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS
  SOUTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS
  NORTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS
  NORTHWESTERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 330 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HOXIE...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ALMELO AT 330 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

$$

LAT...LON 3943 10064 3928 10052 3949 9999 3970 10015

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:02 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 12:02 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1102 AM MDT WED MAY 16 2001

HAVE UPDATED FCST TO DROP TEMPS ACRS NORTHERN CWA BASED ON
INCREASING CLOUDS AND CRNT SFC TEMPS AND WINDS. ALSO...ADJUSTED
TEMPS UPWARD ACROSS GREELEY AND WICHITA COUNTIES BASED ON MOSTLY
SUNNY SKIES AND 88 DEGREES AT TRIBUNE. REMOVED CHANCES OF
THUNDERSTORMS ACROSS MOST OF CWA EXCEPT ACROSS WICHITA AND GREELEY
COUNTIES THIS AFTERNOON. LATEST RUC SHOWS POTENTIAL FOR AFTERNOON
THUNDERSTORMS ACRS THIS AREA WITH GOOD SFC CONVERGENCE
AND 700MB OMEGA. ALSO...LAPS DATA INDICATES CAPES NEAR 1000 J/KG...
LIS NEAR -2...AND SOME THETA E CONVERGENCE. FINALLY...A QUICK LOOK
OUTSIDE SHOWS CUMULUS CLOUDS DEVELOPING ALONG SFC BOUNDARY TO OUR
SOUTH.

.GLD...NONE.

TABER/SVEN

In the hours before

Special weather statement, May 16, 11:15 AM CDT, 3 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR EVENING.

A COLD FRONT EXTENDING FROM SOUTHEAST WYOMING INTO CENTRAL
NEBRASKA WILL DROP SOUTH ACROSS THE TRI STATE AREA THIS EVENING.
THIS FRONT IN ASSOCIATION WITH A WEAK DISTURBANCE IN THE WINDS ALOFT
APPROACHING WESTERN KANSAS TONIGHT WILL DEVELOP SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF
HIGHWAY 40 BETWEEN KIT CARSON COLORADO AND OAKLEY KANSAS. HOWEVER...
WITH LIMITED UPPER LEVEL SUPPORT AND MOISTURE THESE THUNDERSTORMS
WILL NOT BECOME SEVERE.

TABER
Special weather statement, May 16, 1:48 PM CDT, 52 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY SOUTH OF A KIT CARSON TO
GOVE LINE.

A FAST MOVING WEAK COLD FRONT AHEAD OF THE COLD FRONT IN NEBRASKA
IS MOVING SOUTH ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS.
THE BOUNDARY WILL COLLIDE WITH CONVECTION CURRENTLY DEVELOPING IN
MOIST UNSTABLE AIR SOUTH OF A KIT CARSON TO GOVE LINE...CAUSING
THUNDERSTORMS TO DEVELOP. WILL HIGHER THAN ANTICIPATED INSTABILITY
VALUES...AND GOOD WIND SHEAR...SOME OF THESE STORMS MAY BECOME
SEVERE. THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL AND
WINDS IN EXCESS OF 60 MPH.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:40 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan50 min
May 16, 3:28 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.